How safe is the estrogen patch

A hormone patch to relieve menopausal symptoms

One Estradot transdermal patch® contains estradiol hemihydrate with a release rate of 0.050 mg estradiol in 24 hours.

The drug is used postmenopausally for hormone replacement therapy (HRT, HRT) when symptoms of estrogen deficiency affect a woman's quality of life too much. The medicine is also approved for the prevention of osteoporosis in postmenopausal women at high risk of fractures when other anti-osteoporosis drugs are contraindicated.

Estradot® 50/24 TTS is approved for continuous therapy. Women with an intact uterus must also receive a progestin, which is combined either sequentially for at least twelve to fourteen days per cycle or continuously. The reason: Estrogen-only therapy increases the risk of endometrial hyperplasia and endometrial cancer. Advice from the pharmacist rules out therapeutic errors.

The transparent hormone patch is changed twice a week, i.e. every three to four days. Cave: There are aut-idem-compliant substitutes that, as a seven-day patch, are only changed once a week.

As far as we know today, a treatment period of two years is recommended for estrogen deficiency therapy. Osteoporosis prevention usually has to take place over a long period of time.

Transdermal patches are a dosage form that needs to be explained: The hormone patch is applied to a clean, dry, fat-free, preferably hairless and intact area of ​​skin. Freshly shaved areas of skin with fine damage or irritation must not be pasted on. The plaster should be pressed on firmly by hand for at least ten seconds to ensure good skin contact. The back of the hips is recommended, but also the buttocks or abdomen. The waist should be avoided as tight clothing can peel the patch off. The plaster must not be applied in the chest area and the adhesive area must be changed regularly.

The risk of deep vein thrombosis or pulmonary embolism is increased, especially during the first year of treatment. Since smoking also increases the risk, it should be avoided during hormone therapy. The customer must contact a doctor immediately if she notices any signs of thromboembolic disease: painful swelling of a leg, sudden pain in the chest and / or shortness of breath. The same applies to first-time migraine-like headaches, jaundice, sharp rise in blood pressure or sudden visual or hearing impairments.